Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 68, NWS Phoenix, AZ

September 20, 2014Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 20, 2014, 2:17 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 2:17 PM MST (21:17 UTC)
Expired
Sep 20, 2014, 3:15 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS55 KPSR 202117
SVRPSR
AZC013-021-202215-
/O.NEW.KPSR.SV.W.0068.140920T2117Z-140920T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 210 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF FREEMAN...OR 24
  MILES WEST OF CASA GRANDE...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AK-CHIN VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.

IF YOU ENCOUNTER DENSE BLOWING DUST WHILE DRIVING...PULL OVER AS FAR
OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND
KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
      3272 11215
TIME...MOT...LOC 2117Z 245DEG 13KT 3286 11212

$$

HV
2 follow-up statements
875 
WWUS55 KPSR 202142
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST SAT SEP 20 2014

AZC013-021-202215-
/O.CON.KPSR.SV.W.0068.000000T0000Z-140920T2215Z/
PINAL AZ-MARICOPA AZ-
242 PM MST SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES...

AT 230 PM MST...WEATHER RADAR DETECTED SEVERE THUNDERSTORMS WITH 
NICKLE SIZED HAIL 20 MILES WEST OF CASA GRANDE...NEAR PAGAGO BUTTE 
AND WARREN ROAD.

THUNDERSTORMS WERE MOVING NORTH AT 10 MILES PER HOUR AND ARE CAPABLE 
OF PRODUCING WINDS TO 60 MPH...ENOUGH TO BLOW DOWN POWER POLES AND 
DAMAGE MOBILE HOMES.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
      3272 11215
TIME...MOT...LOC 2139Z 245DEG 13KT 3289 11203

$$

HV
532 
WWUS55 KPSR 202215
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST SAT SEP 20 2014

AZC013-021-202222-
/O.EXP.KPSR.SV.W.0068.000000T0000Z-140920T2215Z/
PINAL AZ-MARICOPA AZ-
315 PM MST SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARICOPA AND
WEST CENTRAL PINAL COUNTIES WILL EXPIRE AT 315 PM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA BETWEEN 
INTERSTATE 8 AND THE TOWN OF MARICOPA WILL ALLOW TO EXPIRE. WEATHER 
RADAR DETECTED STRONG THUNDERSTORMS WITH NICKEL SIZED HAIL 
EARLIER...HOWEVER STORMS HAD WEAKENED CONSIDERABLY AT 3 PM.

ISOLATED THUNDERSTORMS...SOME STRONG WINDS AND HEAVY RAIN WILL 
CONTINUE ACROSS PARTS OF NORTHWEST PINAL AND MARICOPA COUNTIES THE 
REMAINDER OF THE AFTERNOON AND EARLY EVENING. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
      3272 11215
TIME...MOT...LOC 2212Z 245DEG 13KT 3294 11190

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:05 PM MST, 12 minutes earlier.

Area forecast discussion, Sep 20, 2:05 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
205 PM MST SAT SEP 20 2014

.SYNOPSIS...
LINGERING MOISTURE ACROSS THE REGION AND LOW PRESSURE APPROACHING
FROM THE WEST WILL KEEP AT LEAST SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR TODAY. DRIER AIR WILL GRADUALLY FILTER
INTO THE REGION SUNDAY AND MONDAY FOR A DECLINE IN STORM CHANCES.
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE
HIGHER MOUNTAINS OF SOUTH-CENTRAL ARIZONA DURING THE MIDDLE OF NEXT
WEEK WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. AN APPROACHING
PACIFIC WEATHER SYSTEM LATE NEXT WEEK WILL LEAD TO AN INCREASE IN
STORM CHANCES.

&&

.DISCUSSION...
MODEL THETA-E GRADIENT ALIGNED WELL WITH THE FAVORABLE LOCATIONS OF
HIGHER MOISTURE CONTENT AND GREATER INSTABILITY. THE RAP MLCAPE
VALUES JUST OVER 1500 J/KG ALONG AN AXIS FROM NOGALES TO BULLHEAD
CITY. WESTERN MARICOPA COUNTY...LA PAZ AND NORTHERN YUMA COUNTIES
LOOK TO BE THE FAVORABLE AREAS FOR CONVECTION THIS AFTERNOON AND
EVENING. CAN NOT RULE OUT ISOLATED STORMS SNEAKING IN TO NORTHERN
PINAL COUNTY FROM SOUTH-CENTRAL ARIZONA...AS THE GREATER TUCSON AREA
HAS BEEN INCREASING IN ACTIVITY LATE THIS MORNING. PRECIPITABLE
WATER VALUES HOVERING AROUND 1.5 INCHES ACROSS THE LOWER DESERTS AND
A VERY BROAD DIFLUENT MID-LAYER STRETCHING NORTH-NORTHWEST THROUGH
THE GREAT BASIN ALLOWS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON AND
EVENING. MOISTURE AND DYNAMICS ARE IN PLACE AND THE POTENTIAL ENERGY
IS THERE...NOW THE CHALLENGE WILL BE FOR A TRIGGER TO PUSH THE
DEVELOPMENT NEEDED FOR THUNDERSTORM DEVELOPMENT.

STORM CHANCES WILL BE ON THE DECLINE THROUGH MONDAY BEFORE COMING TO
A QUIET HOLDING PATTERN THROUGH THE WEEK. MONSOON MOISTURE LOOKS TO
HANG AROUND THIS WEEK BUT MAINLY ACROSS EASTERN ARIZONA. THE UPPER
LEVEL DISTURBANCE IS PROGGED TO MOVE NORTH THROUGH THE GREAT BASIN
BY MONDAY AND WILL ALLOW A WESTERLY FLOW TO SETTLE IN PLACE OVER THE
SOUTHWEST DESERTS AS WELL AS A DRYING TREND. WILL KEEP SLIGHT CHANCE
MENTION IN ZONE 24 FOR THE HIGHER TERRAIN LOCATIONS. TEMPERATURES
WILL HAVE LITTLE DAY TO DAY CHANGE...REMAINING AT OR A FEW DEGREES
ABOVE SEASONAL NORMAL WITH HIGH PRESSURE DOMINATING THE REGION
THROUGH MID WEEK.

THURSDAY THROUGH SATURDAY...ATTENTION THEN TURNS TO A POSSIBLE
SEASONAL TRANSITION SYSTEM FOR LATE WEEK INTO NEXT WEEKEND.
CONFIDENCE IS STILL NOT VERY HIGH ON THE SPECIFICS OF THE SYSTEM BUT
THE 00Z OPERATIONAL MODELS HAVE COME IN CLOSER AGREEMENT THAT A DEEP
PACIFIC TROUGH WILL SLIDE THROUGH CALIFORNIA ON FRIDAY AND POSSIBLY
AS FAR SOUTH AS ARIZONA SOMETIME NEXT WEEKEND. WIDESPREAD SLIGHT
CHANCE POPS ARE IN THE FORECAST FOR FRIDAY. EITHER WAY IT IS FAIRLY
LIKELY THIS LOW WILL USER IN COOLER AND MUCH DRIER AIR...AND
POTENTIALLY END OUR MONSOON SEASON.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
INCLUDING KPHX...KIWA...KSDL...KIPL...AND KBLH...

AN UPPER LOW CENTERED OFF THE COAST OF SOUTHERN CALIFORNIA WILL PULL
MONSOON MOISTURE NORTHWARD TODAY FOR SCT-BKN080-100 WITH SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN NORTH...EAST...AND
SOUTH...OF THE PHOENIX AREA AND ISOLATED ELSEWHERE. ONSET OF SHOWERS
POSSIBLE BEFORE 18Z. CONFIDENCE TOO LOW AN ANY GIVEN TAF SITE TO
INSERT TEMPO SHWRS/TSTMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE RETREAT DUE TO WESTERLY FLOW WILL KEEP STORM CHANCES
MINIMAL THROUGH THURSDAY AND LIMITED TO THE HIGHER MOUNTAINS OF
SOUTH-CENTRAL ARIZONA. MEANWHILE...TEMPERATURES NUDGE UPWARD A FEW
DEGREES ABOVE NORMAL. HUMIDITIES ON THE LOWER DESERTS DROP BELOW 15
PERCENT THOUGH MAX HUMIDITIES REMAIN FAIR. NO STRONG WINDS ARE
EXPECTED DURING THIS TIME FRAME. ON FRIDAY...A PACIFIC WEATHER
SYSTEM WILL PULL MOISTURE NORTHWARD OVER THE REGION FOR A RETURN OF
STORM CHANCES...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. IN
ADDITION...COOLER TEMPERATURES AND BREEZY TO LOCALLY WINDY
CONDITIONS CAN BE EXPECTED AS WELL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...DEWEY
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Sep 20, 2:12 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
212 PM MST SAT SEP 20 2014

AZZ023-027-028-202200-
PINAL AZ-MARICOPA AZ-
212 PM MST SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA

UNTIL 300 PM MST

AT 210 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FREEMAN...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ESTRELLA AND  SONORAN NATIONAL MONUMENT...
   ESTRELLA SAILPORT...
   INTERSTATE 8...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3322 11263 3329 11208 3279 11208 3280 11244
TIME...MOT...LOC 2112Z 180DEG 19KT 3291 11228

DEWEY

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:00 PM MSTSpecial Weather StatementPSR45 min
Sep 20, 2:12 PM MSTSpecial Weather StatementPSRMaricopa48 min
Sep 20, 3:14 PM MSTDust Storm WarningPSR45 min
Sep 20, 3:22 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal113 min
Sep 20, 4:13 PM MSTBlowing Dust AdvisoryPSR31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.